Suppose $G$ is a finite group and that $E$ is an equation of the form $x_1 x_2 ... x_n = e$, where each $x_i$ is in the set of symbols $\{x, y, x^{-1}, y^{-1}\}$.

Is it always true that the number of ordered pairs $(g, h)$ of elements of $G$ satisfying $E$ is a multiple of $|G|$?

I know that it is true in many cases and I can't find any counterexamples. Does anybody know a simple counterexample, or a suitable reference for this question?

  • 1
    $\begingroup$ @M.Vinay Thanks for that - it looks much better! $\endgroup$ Feb 24, 2015 at 1:11

1 Answer 1


Yes. This is a special case of results in http://arxiv.org/pdf/1205.2824.pdf

  • 6
    $\begingroup$ Indeed, it appears to be a special case of results in Louis Solomon, The solution of equations in groups, Arch. Math. 20 (1969) 241-247, MR0249497 (40 #2742). $\endgroup$ Feb 24, 2015 at 4:52

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge that you have read and understand our privacy policy and code of conduct.

Not the answer you're looking for? Browse other questions tagged or ask your own question.